Health & Fitness
SOFA Score (Sequential Organ Failure Assessment) & Sepsis-3 Criterion
Calculate the 6-system (0–24 point) ICU SOFA Score across Respiration, Coagulation, Liver, Cardiovascular, CNS, and Renal subscores, and evaluate Sepsis-3 acute Delta-SOFA >= 2 organ dysfunction.
Quantify 6-organ ICU dysfunction and the Sepsis-3 Delta-SOFA >= 2 definition!
Created by Jean-Louis Vincent et al. (1996) for the European Society of Intensive Care Medicine and enshrined in the Third International Consensus Definitions for Sepsis and Septic Shock (Sepsis-3, JAMA 2016), the Sequential Organ Failure Assessment (SOFA) scores 6 vital organ systems from 0 (normal) to 4 (severe failure) for a composite total of 0 to 24 points:
1) Respiration (PaO2/FiO2 <400=1, <300=2, <200+vent=3, <100+vent=4); 2) Coagulation Platelets (<150=1, <100=2, <50=3, <20=4 x10^3/uL); 3) Liver Bilirubin (1.2–1.9=1, 2.0–5.9=2, 6.0–11.9=3, >=12.0=4 mg/dL); 4) Cardiovascular (MAP <70=1, low dopa/dobut=2, epi/norepi <=0.1=3, >0.1=4); 5) CNS Glasgow Coma Scale (13–14=1, 10–12=2, 6–9=3, <6=4); and 6) Renal Creatinine/Urine (1.2–1.9=1, 2.0–3.4=2, 3.5–4.9=3, >=5.0=4)! Under Sepsis-3, an acute rise Delta_SOFA = Current_SOFA - Baseline_SOFA >= 2 in suspected infection defines life-threatening Sepsis (>10% hospital mortality)!
| ICU SOFA Metric | Formula (Organ Subscores B2:B7, Baseline B8) | Sample Patient | Clinical Interpretation |
|---|---|---|---|
| Total 6-Organ SOFA Score (0–24) | =SUM(B2:B7) | 2+1+0+3+1+2 = 9 pts | Moderate-Severe Multi-Organ Failure |
| Sepsis-3 Acute Delta-SOFA | =SUM(B2:B7) - B8 | 9 - 1 (chronic CKD) = +8 | >= 2 -> Sepsis-3 Organ Dysfunction Met! |
| Subscore Bounds Check (0..4) | MIN(B2:B7)>=0 & MAX(B2:B7)<=4 | Validates 0–4 per organ | Catches raw lab entry vs 0-4 subscore |
Total 6-System SOFA Score (0–24) with Subscore Range Audit
Verifies all six organ subscores B2:B7 lie in [0, 4] before summing total SOFA points.
=IF(OR(MIN(B2:B7) < 0, MAX(B2:B7) > 4), "Each Organ Subscore Must Be 0 to 4", SUM(B2:B7))Sepsis-3 Acute Organ-Dysfunction Criterion (Delta-SOFA >= 2 vs Baseline)
Compares Current SOFA SUM(B2:B7) minus pre-infection Baseline SOFA B8 (0 if unknown normal baseline) against >= 2.
=IF((SUM(B2:B7) - B8) >= 2, "Sepsis-3 Criterion Met (dSOFA >= 2)", "dSOFA < 2")Try the example
Use the original values or change them to test your understanding.